Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 153, NWS Midland/Odessa, TX

May 25, 2021Crane County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2021, 4:18 PM CDT for Crane County, Pecos County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 4:18 PM CDT (21:18 UTC)
Expired
May 25, 2021, 5:15 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crane County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2087 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS54 KMAF 252118
SVRMAF
TXC103-371-252215-
/O.NEW.KMAF.SV.W.0153.210525T2118Z-210525T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
418 PM CDT Tue May 25 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Pecos County in southwestern Texas...
  Southern Crane County in western Texas...

* Until 515 PM CDT.

* At 417 PM CDT, a severe thunderstorm was located 17 miles southeast
  of Grandfalls, or 22 miles northeast of Fort Stockton, moving east
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crane, Imperial, Girvin, Cordona Lake, Crane County Airport and
  Imperial Reservoir.

This includes Interstate 10 between mile markers 282 and 287.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3111 10235 3082 10245 3107 10294 3128 10284
      3127 10282 3129 10277 3131 10277 3144 10234
TIME...MOT...LOC 2117Z 279DEG 10KT 3115 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

89
2 follow-up statements
844 
WWUS54 KMAF 252133
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT Tue May 25 2021

TXC103-371-252215-
/O.CON.KMAF.SV.W.0153.000000T0000Z-210525T2215Z/
Pecos TX-Crane TX-
433 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL PECOS AND SOUTHERN CRANE COUNTIES...

At 433 PM CDT, a severe thunderstorm was located 19 miles southeast
of Grandfalls, or 22 miles southwest of Crane, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crane, Imperial, Girvin, Cordona Lake, Crane County Airport and
Imperial Reservoir.

This includes Interstate 10 between mile markers 282 and 287.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3111 10235 3082 10245 3107 10294 3128 10284
      3127 10282 3129 10277 3131 10277 3144 10234
TIME...MOT...LOC 2133Z 279DEG 10KT 3114 10261 

HAIL...1.00IN
WIND...60MPH
 
$$

89
802 
WWUS54 KMAF 252150
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
450 PM CDT Tue May 25 2021

TXC103-371-252215-
/O.CON.KMAF.SV.W.0153.000000T0000Z-210525T2215Z/
Pecos TX-Crane TX-
450 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL PECOS AND SOUTHERN CRANE COUNTIES...

At 450 PM CDT, a severe thunderstorm was located 17 miles northeast
of Fort Stockton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crane, Imperial, Girvin, Cordona Lake, Crane County Airport and
Imperial Reservoir.

This includes Interstate 10 between mile markers 282 and 287.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3111 10235 3082 10245 3107 10294 3128 10284
      3127 10282 3129 10277 3131 10277 3144 10234
TIME...MOT...LOC 2150Z 309DEG 16KT 3106 10266 

HAIL...1.25IN
WIND...60MPH
 
$$

89

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:41 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 25, 1:41 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
141 PM CDT Tue May 25 2021

.DISCUSSION...
Veered, albeit weak, 7h winds suggest the dryline will evetually
move to near a Lamesa to Odessa to near Alpine line with a mstr
rich and unstable condition e of the dryline with ML CAPEs
2500-3000 J/KG. Storm initiation has occurred in far e Jeff Davis
Co and n Brewster, very close to HRRR forecast. These storms are
forecast to move e and increase across Pecos Co where severe
storms could develop between 20Z-21Z. Surface dewpoints are high
at Sheffield early this afternoon 68. Between 00Z-03Z/Wed a second
area of storms may develop across the cntrl and ern PB. Deep
layer shear in general is 20-25kts, but instability is likely to
make up for it and severe storms will certainly be possible. Wed
7h winds back to the s and dryline will remain much farther w
where some of the hottest surface temps will be, mid to upper 90s
SE NM- Upper Trans Pecos-wrn PB. A few strong storms will develop
in those areas, but coverage will be limited with SB CINH stronger
farther e. Deep layer shear will increase to 30-35kts on Thu as
sw flow at 7h signals dryline will mix/move farther e. SB
instability axis is likely to be focused along a narrow corridor
from near Lamesa- Midland/Odessa-Crane- Bakersfield. Sustained
se-s low-level flow will increase convergence along dryline.
Initial development is certainly possible, if not favored, along
and just n of a dryline bulge between Penwell and Saragosa. Using
30 degrees right of 7h wind for storm motion would bring
strong/severe storms into the Midland/Odessa area early evening.
However, storms could be strong right mover (following mstr axis)
bringing higher end severe threat into srn PB and e Pecos Co..
Still coverage is minimized, however potential intensity of storms
could make up for it? Another interesting day Fri with
outflow/cold front e-w along I-20, dryline extending s from cntrl
PB with model indications of a thermal low or mesolow across wrn
PB. Boundaries will be good focus for tstm development, but where
the boundaries will actually be is difficult to say, so for now
suffice it to say slight chance to chance storms possible Fri
afternoon-evening. There may be a few storms Sat, but the better
potential will start Sun across the wrn areas and then expand e
Mon ownward as a slow moving mid-level trof moves into the Desert
SW. Sunday through mid week or so could be an active period with
all severe wx threats possible, including flooding. Over the next
few days temps will remain above normal by a few degrees, but by
next week with mid- level trof to w and increased rain high temps
are likely to cool back closer to normal or below.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  91  70  92 /  20  10  10  10
Carlsbad                       63  96  65  97 /   0  10  20  10
Dryden                         71  94  71  96 /  30   0  10  20
Fort Stockton                  69  96  70  98 /  20  20  10  20
Guadalupe Pass                 66  90  65  91 /   0  10  10  10
Hobbs                          64  93  66  94 /   0  20  20  10
Marfa                          57  92  58  95 /  10  20  10  10
Midland Intl Airport           68  93  70  94 /  20  10  10  20
Odessa                         69  93  70  94 /  20  10  20  20
Wink                           68  98  70  99 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 25, 2:18 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
218 PM CDT Tue May 25 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
218 PM CDT Tue May 25 2021 /118 PM MDT Tue May 25 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across the Permian Basin, Lower Trans Pecos, and Stockton
Plateau. Large to very large hail, damaging wind, and heavy rain are
possible with the strongest storms. An isolated tornado may also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms remain possible each day, especially
across the eastern half of the area. By Sunday and Monday, much of
the region could see strong to severe storms. Damaging winds and
large hail will remain the primary concerns through the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
the Permian Basin southward to the Stockton Plateau.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 25, 2:42 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
242 PM CDT Tue May 25 2021

TXZ075-278-279-252030-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
242 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS AND NORTH CENTRAL
BREWSTER COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southwest of Fort Stockton, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rural areas along and east of 67 just north of the Brewster and
Pecos county line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3002 10273 3049 10336 3073 10335 3087 10254
TIME...MOT...LOC 1940Z 312DEG 11KT 3063 10321

49
Special weather statement, May 25, 3:45 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Tue May 25 2021

TXZ075-252130-
Pecos TX-
345 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND SOUTHWESTERN CRANE COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Grandfalls, or 19 miles northeast of Fort
Stockton, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Imperial Reservoir and Imperial.

LAT...LON 3093 10255 3100 10309 3130 10289 3130 10286
      3127 10282 3129 10278 3125 10250 3120 10244
TIME...MOT...LOC 2045Z 295DEG 6KT 3112 10269

89
Special weather statement, May 25, 4:06 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
406 PM CDT Tue May 25 2021

TXZ075-252145-
Pecos TX-
406 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 445 PM
CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 246 and 278.

LAT...LON 3065 10323 3101 10307 3095 10255 3081 10258
TIME...MOT...LOC 2106Z 277DEG 8KT 3089 10280

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:31 PM CDTSpecial Weather StatementMAFPecos44 min
May 24, 7:33 PM CDTSpecial Weather StatementMAFLoving42 min
May 24, 7:34 PM CDTSpecial Weather StatementMAFBorden, Dawson41 min
May 24, 7:35 PM CDTSpecial Weather StatementMAFYoakum40 min
May 24, 7:51 PM CDTSpecial Weather StatementMAFMitchell39 min
May 24, 8:07 PM CDTSpecial Weather StatementMAFScurry38 min
May 24, 8:14 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 24, 8:26 PM CDTSpecial Weather StatementMAFLoving49 min
May 24, 8:48 PM CDTSpecial Weather StatementMAFBorden, Mitchell, Scurry42 min
May 24, 8:59 PM CDTSpecial Weather StatementMAFWinkler46 min
May 24, 9:09 PM CDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler51 min
May 24, 9:53 PM CDTSpecial Weather StatementMAFWard, Winkler52 min
May 24, 9:57 PM CDTSpecial Weather StatementMAF48 min
May 25, 12:55 AM CDTSpecial Weather StatementMAFScurry50 min
May 25, 1:44 AM CDTAreal Flood AdvisoryMAFBorden, Scurry2 hr
May 25, 2:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 25, 2:47 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos58 min
May 25, 2:50 PM CDTSevere Thunderstorm WarningMAFPecos55 min
May 25, 3:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos50 min
May 25, 3:43 PM CDTSevere Thunderstorm WarningMAFPecos47 min
May 25, 3:45 PM CDTSpecial Weather StatementMAFPecos45 min
May 25, 3:46 PM CDTFlash Flood WarningMAFPecos4 hr
May 25, 4:06 PM CDTSpecial Weather StatementMAFPecos39 min
May 25, 4:15 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos60 min
May 25, 4:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos59 min
May 25, 4:49 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Pecos, Upton, Ward56 min
May 25, 5:26 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Martin, Midland, Upton64 min
May 25, 5:34 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell56 min
May 25, 5:39 PM CDTSpecial Weather StatementMAFHoward51 min
May 25, 5:45 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry60 min
May 25, 6:04 PM CDTAreal Flood AdvisoryMAFEctor, Midland116 min
May 25, 6:19 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland56 min
May 25, 6:33 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry72 min
May 25, 6:39 PM CDTSpecial Weather StatementMAFBrewster51 min
May 25, 6:43 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry62 min
May 25, 6:47 PM CDTSpecial Weather StatementMAFBrewster43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.